A survey of 30 care homes by the Patients Association has found that almost half of elderly residents have trouble swallowing their medication, a condition known as dysphagia.
Only one in 10 of the homes had a specific guide for staff to administer medication, leading to concerns that not enough staff are properly trained to deal with residents suffering dysphagia.
Patients Association chief executive Katherine Murphy said: “A resident’s ability to swallow should be assessed on admission and observed on a regular basis, as the ability to swallow may deteriorate.
“Of particular concern are older residents and those with dementia who ‘suffer in silence’, unable to communicate and unable to swallow their much needed medicines.”
The report raised concerns about the crushing or melting of tablets, which can alter the normal arrangements for the body’s absorption of medication. In over two-thirds of the homes surveyed, this had become a daily necessity, however all reported they would seek prior consent from a doctor.
Liquid medication can overcome this problem, but the qualitative research suggested GPs were concerned about its cost. One saw liquid medication as a “last resort”.
The report said: “This study found evidence of limited awareness of the impact of tampering with medication reinforcing the importance of training in this area for care staff.”
In more than 70% of the homes, medication was mixed with food – raising the legal dilemma of whether residents were aware they were being medicated, in addition to the possibility of reduced or missed dosages.
Age UK said many older people in homes relied on a daily regime of multiple medications to maintain a reasonable level of health and wellbeing.
Charity director Caroline Abrahams said: “Care home staff must be properly trained and supported in how to administer medicines safely and effectively, including to those older people with problems swallowing.”
She added: “Unless the right training and protocols are in place, there is a risk that the medicines that have been prescribed to help older people will do them more harm than good, and cause them needless distress too if they cause them to choke.”